Utah, 2010Winter Storm in Utah, November 20 to 22, 2010
November 20 to 22, 2010 · NWS GJT · 3 events in 3 counties and zones
A moist Pacific trough produced significant snowfall in the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant snowfall in the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 20, 8:57 AM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Nov 20, 8:57 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 AM MST SAT NOV 20 2010
...A STRONG AND PROLONGED WINTER-LIKE STORM TONIGHT INTO EARLY
WEDNESDAY...
.UPDATE...
ADDED WIND ADVISORY TO SOUTHEAST AND EAST-CENTRAL UTAH. STRONG 7H
LEVEL FLOW AHEAD OF THE APPROACHING WINTER STORM SYSTEM ALREDY
MIXING TO THE SURFACE AT MIDMORNING. FLOW INCREASES TO NEAR 50 KTS
AT 7H DURING THE AFTERNOON...SO GOOD CHANCE FOR GUSTS IN EXCESS OF
45 MPH IN THE VALLEYS AND PERHAPS AS HIGH AS 60 MPH OVER HIGHER
TERRAIN...ESPECIALLY IN THE PRESENCE OF VIRGA OR LIGHT SHOWERS.
&&
.SHORT TERM DISCUSSION...TODAY THROUGH SUNDAY NIGHT...
TODAY WILL BE MILD AND VERY WINDY BEFORE THE ONSET OF THE STORMS.
VALLEY INVERSIONS ARE VERY WEAK AND WILL BREAK EARLY THIS MORNING...
WITH MOUNTAINS GUSTING TO 30-40 MPH. WEAK ISENTROPIC UPGLIDE HAS
PRODUCED LIGHT SHOWERS IN NE UTAH THIS MORNING THAT WILL COLLAPSE BY
SUNRISE. THEN MOST PRECIPITATION WILL BEGIN WITH THE COLD FRONT
TONIGHT. 125KT JET IS CYCLONICALLY CURVED OVER THE REGION BEFORE
MIDNIGHT PRODUCING DYNAMICAL SUPPORT...THOUGH THE POTENTIAL VORTICITY
CENTER DOES WEAKEN AS IT MOVES EAST. THERE IS A SLIGHT CHANCE
OF ISOLATED EMBEDDED THUNDERSTORMS WITH THE COLD FRONT THIS EVENING.
SNOW ACCUMULATION LEVELS QUICKLY DROP FROM 8500 FEET TO TO 5000 FEET
NORTH AND 7000 FEET SOUTH. DEEPER COLD AIR WORKS INTO THE GREAT BASIN
KEEPING THE FORECAST AREA IN STRONG SW FLOW ALOFT.
THE SECOND COLD FRONT WILL PASS SUNDAY EVENING. 700MB TEMPERATURES
DROP TO -13C NORTH FOR EFFICIENT SNOW PRODUCTION FAVORING THE
CENTRAL MOUNTAINS. STILL THE FLOW DOES NOT VEER...SO SOUTHWEST-
FACING SLOPES WILL BE FAVORED FOR SNOWFALL THROUGH SUNDAY NIGHT. SKI
AREAS ON NORTH-FACING SLOPES WILL GET THEIR BIG DUMP WITH THE STORM
PASSING TUESDAY NIGHT-WEDNESDAY.
HIGHLIGHTS ARE ALREADY OUT THROUGH TUESDAY MORNING AND WILL LIKELY
NEED TO BE EXTENDED THROUGH WEDNESDAY. A WATCH WAS ISSUED FOR THE
NORTHERN VALLEYS. THOUGH THESE VALLEYS WILL GET SOME FRONTAL SNOWFALL
TONIGHT AND SUNDAY NIGHT...SOUTHWEST FLOW IS NOT FAVORABLE FOR
SIGNIFICANT OROGRAPHIC ACCUMULATION. WILL LET THE DAY SHIFT TAKE A
LOOK AT THESE ZONES FOR THE POTENTIAL OF GETTING UP TO 6 INCHES OF
ACCUMULATION. THE SOUTHERN VALLEYS ARE FAVORED DYNAMICALLY TONIGHT...
BUT THE SNOW LEVEL REMAINS AROUND 7500 FEET UNTIL SUNDAY NIGHT
LIMITING SNOWFALL THERE.
.LONG TERM...MONDAY THROUGH SATURDAY...
...WINTER WEATHER TO CONTINUE THROUGH WEDNESDAY...
SYNOPSIS...A DEEP LONG WAVE TROF WILL BE OVER THE WESTERN U.S.
THROUGH WEDNESDAY WITH MULTIPLE EMBEDDED SHORTWAVE TROUGHS MOVING
THROUGH IT. DRAMATIC COOLING IS EXPECTED WITH WIDESPREAD AREAS OF
SNOW...WITH COLDEST CONDITIONS BEGINNING TUESDAY NIGHT. CONDITIONS
WILL GRADUALLY IMPROVE THURSDAY AND FRIDAY AS A RIDGE OF HIGH
PRESSURE MOVES SLOWLY EAST INTO THE GREAT BASIN.
SPECIFIC...BY MONDAY MORNING THE COLD FRONT WILL BE EAST OF THE AREA
WITH COLD ADVECTION BRINGING SNOW LEVELS DOWN TO ALL THE VALLEYS
BOTTOMS. WIDESPREAD SNOWFALL SHOULD CONTINUE THROUGH LATE TUE
AFTERNOON AND TUE NIGHT...WHEN ANOTHER STRONG COLD FRONT MOVES
THROUGH THE AREA. AFTER THIS FRONT PASSES...THE FLOW ALOFT AND AT
SURFACE SHIFTS TO THE NORTHWEST AND THE SNOWFALL PATTERN BECOMES MORE
OROGRAPHIC. THIS OROGRAPHIC SNOW WILL DIMINISH THROUGH WEDNESDAY...
LINGERING IN THE NORTHWEST CO MTS THROUGH THU NIGHT.
FROM FRIDAY THROUGH SUNDAY A STRONG RIDGE WILL BRING MUCH DRIER AND
MORE STABLE AIR...ALONG WITH A GRADUAL WARMING TREND.
&&
.AVIATION...
VFR CONDITIONS EXPECTED TODAY EXCEPT WITH MVFR CEILINGS DEVELOPING
OVER NE UTAH AND NW COLORADO THIS AFTERNOON. STRONG TURBC EXPECTED
IN ALL FLIGHT PATHS TODAY AS MTN TOPS WINDS INCREASE TO SW-50KTS.
SEVERE CHOP POSSIBLE ON THE NORTH SIDE OF MOUNTAIN RIDGES. THIS
EVENING WIDESPREAD IFR AND MVFR CIGS AND VSBYS IN SHSN WILL DEVELOP
AS A MAJOR STORM MOVES INTO THE AREA. ISOLATED CONVECTION IS
POSSIBLE BEFORE MIDNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MST TUESDAY
FOR ZONES 003-004-009-010-012-013-017>019.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
FOR ZONES 001-002-008.
UT...WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR ZONES 022-025-
027>029.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MST TUESDAY
FOR ZONES 023-025-028.
&&
UPDATE.......NL
SHORT TERM...JOE
LONG TERM....CJC
AVIATION.....TGJTHazardous weather outlook, Nov 20, 4:54 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 AM MST SAT NOV 20 2010
COZ001>014-017>023-UTZ022>025-027>029-211153-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
454 AM MST SAT NOV 20 2010
...BIG WINDS BIG SNOW AND DEEP COLD DEVELOP THROUGH WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WIND GUSTS OF 25 TO 40 MPH WILL OCCUR OVER THE
HIGHER TERRAIN AND COULD POSE PROBLEMS FOR HIGH PROFILE VEHICLES
TRAVELING MOUNTAIN PASSES. LIGHT RAIN OR SNOW SHOWERS OVER THE NORTH
THIS AFTERNOON WILL TRANSITIONS TO HEAVY SNOW FOR ALL THE MOUNTAINS
AND NORTHERN VALLEYS THIS EVENING. CONTINUED STRONG GUSTY WINDS
WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. HIGH EXPOSED
TERRAIN MAY HAVE WHITE-OUT CONDITIONS MAKING TRAVEL DANGEROUS OR
IMPOSSIBLE. WINTER STORM WARNINGS GO INTO EFFECT FOR THE MOUNTAINS
BEGINNING AT 6 PM. SIGNIFICANT SNOWFALL IS LIKELY IN THE NORTHERN
AND PORTIONS OF THE CENTRAL VALLEYS TONIGHT AS WELL.
DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS AND WIND DRIVEN SNOW IN THE MOUNTAINS COULD POTENTIALLY
YIELD 1 TO 2 FEET OF NEW SNOW BY WEDNESDAY EVENING. THE NORTHERN
AND CENTRAL VALLEYS COULD RECEIVE 4-8 INCHES OF SNOW. STAY UP TO DATE
ON THIS DEVELOPING EARLY SEASON WINTER STORM ON OUR WEB PAGE AT
WWW.WEATHER.GOV/GJT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT WIND GUST AND PRECIPITATION VALUES TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
JOE
Winter Storm, Eastern Uinta Mountains
- When
- November 20, 2:00 PM MST to November 21, 6:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 9 to 14 inches was measured. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, La Sal & Abajo Mountains
- When
- November 21, 3:00 AM MST to November 22, 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 12 inches was measured over half of the area. Wind gusts of 30 to 45 mph produced widespread blowing and drifting snow. Locally stronger winds included a gust to 68 mph at the top of the La Sal Mountains.
Winter Storm, Tavaputs Plateau
- When
- November 21, 10:00 AM MST to 5:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches was measured. Wind gusts of 40 to 60 mph produced areas of blizzard conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, November 20 to 21, 20104 deaths · $100,000 · 1 event
- Blizzard and Winter Storm in Colorado, November 20 to 22, 20101 death · 6 events
- Strong Wind in California, November 20, 2010$525,000 · 2 events
- Heavy Snow and Strong Wind in California, November 20 to 21, 2010$70,000 · 2 events
- Winter Weather in Arizona, November 20 to 21, 2010$30,000 · 1 event
- Dense Fog in Kentucky, November 20, 201022 events
- Heavy Snow in Wyoming, November 20 to 23, 201021 events
- Dense Fog in Illinois, November 20, 201017 events
- Winter Storm and Winter Weather in Colorado, November 20 to 22, 201014 events
- Winter Storm and High Wind in Utah, November 20 to 22, 201061 kt wind · 11 events
- Dense Fog in Missouri, November 20, 201010 events
- Drought in Texas, November 20 to 30, 2010$14,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269343, 269346, 269344.